Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 100, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2024, 5:46 AM CDT for Stevens County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2024, 5:46 AM CDT (10:46 UTC)
- Expired
- Jul 23, 2024, 6:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 174 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1835 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
413
WUUS53 KMPX 231046
SVRMPX
MNC149-231130-
/O.NEW.KMPX.SV.W.0100.240723T1046Z-240723T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
546 AM CDT Tue Jul 23 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Stevens County in west central Minnesota...
* Until 630 AM CDT.
* At 542 AM CDT, a severe thunderstorm was located near Dumont, or 9
miles southeast of Wheaton, moving south at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Chokio, Lake Hattie, and Fish Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.
Large hail and continuous cloud to ground lightning are occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 4576 9625 4576 9615 4542 9599 4541 9622
4542 9625 4573 9626
TIME...MOT...LOC 1042Z 340DEG 19KT 4573 9633
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JPC1 follow-up statement
877
WWUS53 KMPX 231125
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
625 AM CDT Tue Jul 23 2024
MNC149-231134-
/O.EXP.KMPX.SV.W.0100.000000T0000Z-240723T1130Z/
Stevens MN-
625 AM CDT Tue Jul 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STEVENS COUNTY WILL
EXPIRE AT 630 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
&&
LAT...LON 4576 9625 4576 9615 4542 9599 4541 9622
4542 9625 4573 9626
TIME...MOT...LOC 1124Z 340DEG 19KT 4554 9623
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:51 AM CDT, 1 hour 55 minutes earlier. Its key messages:
- Isolated to scattered storms this afternoon through this evening. Although the severe weather risk is low, a few storms may produce small hail and gusty winds.
- Warm and humid this weekend with another potential for rain and storms. &&
Area forecast discussion, Jul 23, 3:51 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 351 AM CDT Tue Jul 23 2024 .KEY MESSAGES... - Isolated to scattered storms this afternoon through this evening. Although the severe weather risk is low, a few storms may produce small hail and gusty winds. - Warm and humid this weekend with another potential for rain and storms. && .DISCUSSION... Issued at 350 AM CDT Tue Jul 23 2024 A bit of a lob-sided discussion with much of the activity occurring in the 12-24 hours. Conditions have been rather tranquil now that convection from yesterday evening has reached SW wisconsin (but it will be short-lived). Temperatures currently ranging in the 60s with area of dense fog that is expected to once again linger around until after sunrise. Current reflectivity showing our next round of scattered showers and thunderstorms occurring near the MN/ND border. This all part of a surface low that stems off a larger upper-level low located over the northern Great Lakes Region. Throughout the course of today, these features will continue to sink to the south and east. Showers and storm chances will move along a cold front which is expected to reach the MN/IA border by this evening. As mentioned in the previous discussion, convective activity will likely not have an abrupt conclusion like earlier evenings have been. With available synoptic forcing along the western periphery of the upper-level trough and position of the surface front, PoPs are reflective of isolated to scattered showers and storms for much of today. Some places could see more than one round of precip but the risk of severe weather continues to be low. However weak deep layer shear of 25kts could provide a risk of small hail and gusty winds with any organized cells. Between a tenth to a quarter of an inch of rainfall is expected with localized higher amount possible, especially across SW MN. Forecasted highs today will range in the mid to upper 70s to around 80 along the west of the MN River Valley. Wednesday through Tuesday...High pressure returns in wake of the departing low with northerly flow and mostly sunny skies. By Thursday, flow will transition back towards the south and allow for warmer air to return just in time for the weekend. Forecast high temperatures will creep back into the upper 80s and even a few 90s across western MN with dew points around 70 degrees. Diurnal chances for showers and thunderstorms continue to look possible this weekend into early next week however waiting to see better agreement amongst forecast before talking about specifics. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1248 AM CDT Tue Jul 23 2024 Fog and low stratus will continue to fill in across the area overnight as plentiful low level moisture (due to rain over much of the area today) along with calming winds under the nightly inversion sets things up for degraded conditions. The WI TAF sites are already at LIFR-or-worse, and may have many of the MN TAF sites get there before morning mixing begins. The it is a question of when additional rainfall develops this afternoon. Have held off mention of TS due to very high uncertainty in placement but did run with TEMPOs for -SHRA as there is good agreement among the short-term models for the development of showers from south-to-north over the area today. VFR conditions likely by this evening but another round of fog is possible early Wednesday morning depending on if the sweeping cold front drags low level moisture out and keeps winds up in its wake. KMSP...VFR to start but pre-dawn ground fog is possible, at least to MVFR-level for visibility but potentially IFR in low stratus. Low clouds will linger for much of the day, only slowly lifting this afternoon before showers likely return to the area. TS is possible but confidence is too low to include at this point. /OUTLOOK FOR KMSP/ THU...VFR. Wind SE 5-10 kts. FRI...VFR. Wind SE 10-15 kts. SAT...VFR. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dunleavy AVIATION...JPC
Hazardous weather outlook, Jul 23, 3:24 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 324 AM CDT Tue Jul 23 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 324 AM CDT Tue Jul 23 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Areas of fog this morning may reduce visibility to around 1 mile or less. Scattered thunderstorms can be expected through this afternoon. No severe weather is expected but a few storms may produce heavy rain or small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 23, 4:15 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Tue Jul 23 2024
MNZ041-231000-
Douglas MN-
415 AM CDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT DOUGLAS COUNTY THROUGH 500 AM
CDT...
At 414 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles southeast of Clitherall, or 22 miles northwest
of Alexandria, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson, and Forada.
This includes Interstate 94 in Minnesota between mile markers 81 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4611 9524 4603 9514 4602 9515 4592 9514
4576 9531 4576 9576 4608 9577 4611 9576
TIME...MOT...LOC 0914Z 333DEG 22KT 4619 9555
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:19 PM CDT | Special Weather Statement | MPX | Scott | 26 min |
| Jul 23, 4:15 AM CDT | Special Weather Statement | MPX | Douglas | 45 min |
| Jul 23, 6:23 AM CDT | Special Weather Statement | MPX | Chippewa | 37 min |
| Jul 23, 6:58 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift | 47 min |
| Jul 23, 7:39 AM CDT | Special Weather Statement | MPX | Redwood, Renville, Yellow Medicine | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.